Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Bismarck, ND

July 4, 2015Renville County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 4, 2015, 5:21 PM CDT for Renville County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2015, 5:21 PM CDT (22:21 UTC)
Expired
Jul 4, 2015, 6:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

County Renville County, ND

The radar

The Minot AFB radar (KMBX), 78 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:45 PM CDTHAIL 16 Ne Tolley, NDHAIL OCCURRED BETWEEN 545PM AND 600 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WWUS83 KBIS 042221
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
521 PM CDT SAT JUL 4 2015
 
NDZ003-004-042300-
RENVILLE ND-BOTTINEAU ND-
521 PM CDT SAT JUL 4 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND
NORTHWESTERN BOTTINEAU COUNTIES...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF SHERWOOD...OR 15 MILES EAST OF BOWBELLS...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL...SHERWOOD...ANTLER AND LORAINE. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL NORTH DAKOTA.

LAT...LON 4877 10202 4900 10200 4900 10119 4867 10119
TIME...MOT...LOC 2221Z 292DEG 23KT 4887 10192 

$$

JONES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT SAT JUL 4 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 201 PM CDT SAT JUL 4 2015

POTENTIAL FOR SEVERE STORMS WILL BE THE MAIN ISSUE THIS AFTERNOON
AND EVENING. CURRENT SATELLITE IMAGERY SHOWS THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST SASKATCHEWAN INTO EASTERN MONTANA...AHEAD
OF A COLD FRONT THIS FRONT WILL MOVE SOUTHEAST THIS AFTERNOON AND
TONIGHT INTO AN INCREASINGLY UNSTABLE AIRMASS. WITH THE
APPROACHING MID LEVEL TROUGH...BULK SHEAR WILL ALSO INCREASE.
INITIAL STORM MODE MAY BE SUPERCELLULAR WITH ROTATING UPDRAFTS.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE GREATEST THREAT BUT
ISOLATED TORNADOES CAN NOT BE RULED OUT. HOWEVER...INCREASING
DEWPOINT SPREADS AND HIGH LCLS WILL BE A LIMITING FACTOR. EXPECT
AS WE MOVE INTO THE EVENING STORMS WILL BE MORE LIKELY TO MERGE
INTO LINES/CLUSTERS WITH DAMAGING WINDS THE MAIN THREAT.

EXPECT MAIN SEVERE THREAT WILL BE THROUGH THE EVENING. HOWEVER
VERY UNSTABLE CONDITIONS ALOFT REMAIN THROUGH THE NIGHT. WITH THE
STABILIZATION OF THE LOWER ATMOSPHERE LATE TONIGHT...THINK THE
SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT.

SUNDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN ACROSS
WESTERN AND CENTRAL NORTH DAKOTA BEHIND THE COLD FRONT. EXPECT
SHOWERS AND ISOLATED THUNDERSTORMS NORTH AND WEST...WITH
DIMINISHING CHANCES OF THUNDER AS WE GO THROUGH THE DAY. SHOWERS
AND THUNDERSTORMS SOUTH AND EAST...THE SOUTHEAST WILL SEE THE BEST
CHANCE OF STRONG TO POSSIBLY SEVERE STORMS. BEST CHANCE WILL
REMAIN SOUTH AND EAST OF THE FORECAST AREA...BUT WILL MENTION
SEVERE OVER THE FAR SOUTHEAST SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 201 PM CDT SAT JUL 4 2015

MILD AND STORMY WILL CHARACTERIZE THE LONG TERM.

A DEEP SURFACE LOW PRESSURE AND BAROCLINIC ZONE WILL SETUP ACROSS
SOUTHERN NORTH DAKOTA SUNDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY NIGHT. SOME
STORMS COULD BE STRONG TO SEVERE ACROSS SOUTHEASTERN NORTH DAKOTA
THROUGH THE EVENING HOURS AS INSTABILITY AND SHEAR REMAIN IN PLACE
ALONG THE TROUGH/FRONT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AS NORTH
DAKOTA REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL JET STREAK.
TUESDAY LOOKS DRY AT THIS TIME AS HIGH PRESSURE MOVES IN. RETURN
FLOW KICKS RIGHT BACK IN BY WEDNESDAY AS ANOTHER WAVE APPROACHES.
THERE ARE HINTS IN THE MODELS THAT A HIGH AMPLITUDE UPPER LEVEL
RIDGE WILL DEVELOP ACROSS THE WESTERN CONUS. THIS WILL DO LITTLE
MORE THAN WARM UP WESTERN NORTH DAKOTA AS WE REMAIN IN NORTHWEST
FLOW ALOFT WITH MANY PROGRESSIVE WAVES BRINGING REGULAR CHANCES
FOR THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 201 PM CDT SAT JUL 4 2015

SMOKE/HAZE HAS ABATED SOMEWHAT TODAY AND WILL BE ABLE TO BE ABLE
TO START OUT ALL TAF SITES WITH P6SM. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN CANADA THIS
AFTERNOON AND DROP SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE LATE THIS AFTERNOON AND THIS EVENING.
ANY STORM WILL HAVE THE POTENTIAL FOR LOCAL MVFR/IFR CEILINGS AND
VSBYS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
LATE TONIGHT AND SUNDAY MORNING BEHIND THE COLD FRONT. SURFACE
FLOW WILL BECOME NORTHERLY WITH CEILINGS LOWERING TO LOW VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Jul 4, 2:32 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT JUL 4 2015

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-050745-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
232 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS
ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ040>045-050745-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
232 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS
ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TWH/AJ

In the hours before

Local storm report, Jul 4, 4:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             5 E CROSBY              48.91N 103.18W
07/04/2015  M1.75 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL BEGAN AROUND 335 PM CDT AND WAS ONGOING AT THE
            TIME OF CALL. UPDATED HAIL SIZE. RECEIVED A PIC OF 1.75
            INCH HAIL.

&&

CORRECTED REMARKS

KROLAK
Local storm report, Jul 4, 4:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CROSBY                  48.91N 103.30W
07/04/2015  M2.75 INCH       DIVIDE             ND   PUBLIC

            POSTED ON TWITTER.

&&

KROLAK
Local storm report, Jul 4, 5:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 N CROSBY              48.93N 103.30W
07/04/2015  M66 MPH          DIVIDE             ND   AWOS

&&

KROLAK
Special weather statement, Jul 4, 5:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT SAT JUL 4 2015

NDZ009-010-042245-
WILLIAMS ND-MOUNTRAIL ND-
502 PM CDT SAT JUL 4 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS AND
NORTHERN MOUNTRAIL COUNTIES...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF TIOGA...OR 19 MILES WEST OF STANLEY...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANLEY...TIOGA...ROSS...PALERMO...WHITE EARTH AND WHITE EARTH BAY
RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR VAN HOOK PARK AND WHITE EARTH BAY...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN NORTH DAKOTA.

LAT...LON 4835 10210 4800 10257 4801 10260 4804 10260
      4805 10267 4809 10268 4810 10276 4811 10273
      4813 10275 4813 10290 4825 10314 4854 10274
TIME...MOT...LOC 2201Z 292DEG 23KT 4837 10280

JONES
Local storm report, Jul 4, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 ESE TIOGA             48.38N 102.90W
07/04/2015  M55 MPH          WILLIAMS           ND   AWOS

&&

AJ
Special weather statement, Jul 4, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
521 PM CDT SAT JUL 4 2015

NDZ003-004-042300-
RENVILLE ND-BOTTINEAU ND-
521 PM CDT SAT JUL 4 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND
NORTHWESTERN BOTTINEAU COUNTIES...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF SHERWOOD...OR 15 MILES EAST OF BOWBELLS...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL...SHERWOOD...ANTLER AND LORAINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL NORTH DAKOTA.

LAT...LON 4877 10202 4900 10200 4900 10119 4867 10119
TIME...MOT...LOC 2221Z 292DEG 23KT 4887 10192

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:09 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams66 min
Jul 4, 3:54 PM CDTSevere Thunderstorm WarningBISWilliams51 min
Jul 4, 4:15 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams45 min
Jul 4, 5:02 PM CDTSpecial Weather StatementBISMountrail43 min
Jul 4, 5:27 PM CDTTornado WarningBISMountrail38 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningBISBottineau, Renville53 min
Jul 4, 5:48 PM CDTSpecial Weather StatementBISStutsman27 min
Jul 4, 5:53 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail52 min
Jul 4, 6:23 PM CDTSpecial Weather StatementBISStutsman37 min
Jul 4, 6:23 PM CDTSevere Thunderstorm WarningBISBurke, Ward67 min
Jul 4, 6:39 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail, Ward40 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.